Virginia, 2015Ice Storm and Heavy Snow in Virginia, February 16 to 17, 2015
February 16 to 17, 2015 · NWS MRX · 17 events in 5 counties and zones
A winter storm tracked through area on the 16-17th with the atmosphere favorable for both heavy snow and thick ice. The highest peaks had up to 17 inches of snow while ice accumulations has up to inch.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm tracked through area on the 16-17th with the atmosphere favorable for both heavy snow and thick ice. The highest peaks had up to 17 inches of snow while ice accumulations has up to inch.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 16, 1:50 PM EST, 10 minutes earlier.
Area forecast discussion, Feb 16, 1:50 PM EST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
150 PM EST MON FEB 16 2015
.DISCUSSION...
GIVEN THE LATEST OBS/TRENDS FOR A SIGNIFICANT AND MAINLY ICE
ACCUMULATION EVENT ACROSS THE KNOXVILLE METRO AND MOST OF THE
SOUTHERN PLATEAU/VALLEY...OPTED TO CHANGE TO AN ICE STORM WARNING
IN THOSE AREAS. OTHERWISE...THE WINTER STORM WARNING AND ADVISORY
WILL HIGHLIGHT THE THREATS FOR A MIX OF SNOW...SLEET AND ICE...SEE
WSW PRODUCT FOR MORE DETAILS.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 24 35 21 32 / 80 10 20 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 20 30 16 25 / 90 10 20 20
OAK RIDGE, TN 20 30 16 25 / 90 10 20 20
TRI CITIES AIRPORT, TN 21 27 14 21 / 100 10 20 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WINTER WEATHER ADVISORY UNTIL 7 AM EST TUESDAY FOR CHEROKEE-CLAY.
TN...ICE STORM WARNING UNTIL 7 AM EST /6 AM CST/ TUESDAY FOR BLEDSOE-
BLOUNT SMOKY MOUNTAINS-KNOX-LOUDON-MCMINN-MEIGS-NW BLOUNT-
NORTH SEVIER-NORTHWEST MONROE-RHEA-ROANE-SEQUATCHIE-SEVIER
SMOKY MOUNTAINS-SOUTHEAST MONROE.
WINTER WEATHER ADVISORY UNTIL 7 AM EST TUESDAY FOR BRADLEY-EAST
POLK-HAMILTON-WEST POLK.
WINTER STORM WARNING UNTIL 7 AM EST /6 AM CST/ TUESDAY FOR
ANDERSON-CAMPBELL-CLAIBORNE-COCKE SMOKY MOUNTAINS-GRAINGER-
HAMBLEN-HANCOCK-HAWKINS-JEFFERSON-JOHNSON-MARION-MORGAN-
NORTHWEST CARTER-NORTHWEST COCKE-NORTHWEST GREENE-SCOTT TN-
SOUTHEAST CARTER-SOUTHEAST GREENE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN.
VA...WINTER STORM WARNING UNTIL 7 AM EST TUESDAY FOR LEE-RUSSELL-
SCOTT-WASHINGTON-WISE.
&&
AMPHazardous weather outlook, Feb 16, 4:41 AM EST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
441 AM EST MON FEB 16 2015
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-170945-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
441 AM EST MON FEB 16 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
A MAJOR WINTER STORM WILL BE MOVING INTO THE AREA TODAY...WITH
SNOW...SLEET...AND FREEZING RAIN ALL POSSIBLE ACROSS PARTS OF THE
AREA. HEAVIER SNOWS WILL BE MAINLY IN THE NORTHERN AREAS...WHILE
ICY CONDITIONS WILL BE A THREAT AT LEAST IN THE SOUTHERN AND
CENTRAL AREAS...AND POSSIBLY INTO NORTHEAST TENNESSEE. REGARDLESS
OF THE AREA...TRAVEL IS DISCOURAGED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ANOTHER BLAST OF COLD ARCTIC AIR WILL MOVE INTO THE AREA BRINGING
DANGEROUS WIND CHILLS FOR WEDNESDAY NIGHT AND AGAIN THURSDAY
NIGHT. TEMPERATURES ACROSS THE REGION THURSDAY AND FRIDAY MORNINGS
WILL LIKELY BE THE COLDEST MORNINGS SO FAR THIS WINTER.
ADDITIONALLY...A COUPLE ROUNDS OF LIGHT SNOW ARE POSSIBLE
WEDNESDAY MORNING AND AGAIN WEDNESDAY NIGHT. LITTLE TO NO
ACCUMULATIONS IS EXPECTED ACROSS THE TN VALLEY...1 TO 2 INCHES IS
POSSIBLE ACROSS HIGHER ELEVATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED BUT ANY SNOWFALL AND OTHER REPORTS
WILL BE APPRECIATED.
In the hours before
Local storm report, Feb 16, 12:42 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1242 PM EST MON FEB 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FREEZING RAIN VONORE 35.60N 84.23W
02/16/2015 M0.15 INCH MONROE TN TRAINED SPOTTER
&&Local storm report, Feb 16, 12:43 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1243 PM EST MON FEB 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 PM FREEZING RAIN KNOXVILLE 35.97N 83.95W
02/16/2015 M0.10 INCH KNOX TN TRAINED SPOTTER
NEAR EXIT 392 OF INTERSTATE 40.
&&Local storm report, Feb 16, 12:48 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1248 PM EST MON FEB 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1247 PM FREEZING RAIN SE CLEVELAND 35.18N 84.87W
02/16/2015 E0.00 INCH BRADLEY TN TRAINED SPOTTER
TRACE ACCUMULATION.
&&Local storm report, Feb 16, 1:02 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
102 PM EST MON FEB 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM SNOW BLOUNTVILLE 36.53N 82.33W
02/16/2015 M0.0 INCH SULLIVAN TN CO-OP OBSERVER
TRACE SNOWFALL REPORTED AT THE TRI-CITIES REGIONAL
AIRPORT.
&&Local storm report, Feb 16, 1:15 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
115 PM EST MON FEB 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM FREEZING RAIN WHITWELL 35.20N 85.52W
02/16/2015 E0.10 INCH MARION TN EMERGENCY MNGR
ICING ON THE POCKET RD OFF OF TENNESSEE 108.
&&Local storm report, Feb 16, 1:31 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
131 PM EST MON FEB 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM FREEZING RAIN KINGSTON 35.87N 84.51W
02/16/2015 E0.25 INCH ROANE TN 911 CALL CENTER
0130 PM FREEZING RAIN HARRIMAN 35.93N 84.56W
02/16/2015 E0.10 INCH ROANE TN 911 CALL CENTER
&&Ice Storm, Wise
- When
- February 16, 2:00 PM EST to 11:00 PM EST
- Where
- Wise forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 36.954, -82.625 (the zone’s center; the record gives no point)
Dispatch personnel reported trees and powerlines downed by the ice in Wise.
Heavy Snow, Wise
- When
- February 16, 2:00 PM EST to 10:00 PM EST
- Where
- Wise forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 36.954, -82.625 (the zone’s center; the record gives no point)
Dispatch personnel reported 4 inches of snow fell in Wise.
Heavy Snow, Russell
- When
- February 16, 4:50 PM EST to 10:00 PM EST
- Where
- Russell forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 36.934, -82.096 (the zone’s center; the record gives no point)
Dispatch personnel reported 5 inches of snow fell in Lebanon.
Heavy Snow, Wise
- When
- February 16, 4:50 PM EST to 10:00 PM EST
- Where
- Wise forecast zone
- Reported by
- 911 Call Center
- Coordinates
- 36.954, -82.625 (the zone’s center; the record gives no point)
Dispatch personnel reported 8 inches of snow fell in Wise.
Heavy Snow, Washington
- When
- February 16, 5:30 PM EST to 11:00 PM EST
- Where
- Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.661, -82.074 (the zone’s center; the record gives no point)
A trained spotter reported 4 inches of snow fell in Abingdon.
Heavy Snow, Washington
- When
- February 16, 5:30 PM EST to 11:00 PM EST
- Where
- Washington forecast zone
- Reported by
- Public
- Coordinates
- 36.661, -82.074 (the zone’s center; the record gives no point)
The public reported 4 inches of snow fell in Glade Spring.
Heavy Snow, Russell
- When
- February 16, 5:30 PM EST to 11:00 PM EST
- Where
- Russell forecast zone
- Reported by
- Public
- Coordinates
- 36.934, -82.096 (the zone’s center; the record gives no point)
The public reported 7 inches of snow fell in Honaker.
Heavy Snow, Scott
- When
- February 16, 7:07 PM EST to February 17, 3:00 AM EST
- Where
- Scott forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.714, -82.603 (the zone’s center; the record gives no point)
A spotter reported 5 inches of snow fell in city of Bristol VA.
Heavy Snow, Scott
- When
- February 16, 7:27 PM EST to February 17, 3:00 AM EST
- Where
- Scott forecast zone
- Reported by
- Public
- Coordinates
- 36.714, -82.603 (the zone’s center; the record gives no point)
The public reported 7 inches of snow fell in Gate City.
Heavy Snow, Lee
- When
- February 17, 8:15 AM EST to 4:00 PM EST
- Where
- Lee forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 36.705, -83.128 (the zone’s center; the record gives no point)
Amateur radio personnel reported 5 inches of snow fell in Ewing.
Heavy Snow, Russell
- When
- February 17, 9:30 AM EST to 4:00 PM EST
- Where
- Russell forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.934, -82.096 (the zone’s center; the record gives no point)
Emergency manager personnel reported 8 inches of snow fell in Lebanon.
Heavy Snow, Russell
- When
- February 17, 9:30 AM EST to 4:00 PM EST
- Where
- Russell forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.934, -82.096 (the zone’s center; the record gives no point)
Emergency manager personnel reported 15 inches of snow fell in 4 mile southwest of Lebanon. The higher elevations received 14 to 16 inches in the county.
Heavy Snow, Russell
- When
- February 17, 9:30 AM EST to 4:00 PM EST
- Where
- Russell forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.934, -82.096 (the zone’s center; the record gives no point)
Emergency manager personnel reported 9 inches of snow fell in Castlewood.
Heavy Snow, Wise
- When
- February 17, 9:45 AM EST to 4:00 PM EST
- Where
- Wise forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.954, -82.625 (the zone’s center; the record gives no point)
Emergency manager personnel reported 14 inches of snow fell in Wise.
Heavy Snow, Wise
- When
- February 17, 9:45 AM EST to 4:00 PM EST
- Where
- Wise forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.954, -82.625 (the zone’s center; the record gives no point)
Emergency manager personnel reported 17 inches of snow fell 3 miles south of Norton on High Knob.
Heavy Snow, Washington
- When
- February 17, 9:45 AM EST to 4:00 PM EST
- Where
- Washington forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.661, -82.074 (the zone’s center; the record gives no point)
Emergency manager personnel reported 8 inches of snow fell in Abingdon.
Heavy Snow, Wise
- When
- February 17, 9:45 AM EST to 4:00 PM EST
- Where
- Wise forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 36.954, -82.625 (the zone’s center; the record gives no point)
Emergency manager personnel reported 8 inches of snow fell in Coeburn.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Tennessee, February 16 to 17, 20153 deaths · 53 events
- Heavy Snow in Kentucky, February 16, 20152 deaths · 49 events
- Winter Storm in Kentucky, February 16 to 17, 20151 death · 33 events
- Winter Storm in Virginia, February 16 to 17, 20151 death · 27 events
- Ice Storm and Winter Weather in Georgia, February 16 to 17, 20151 death · 21 events
- Winter Storm in Tennessee, February 16, 2015$1.5 million · 32 events
- Cold in Maryland, February 16, 2015$100,000 · 5 events
- Ice Storm in South Carolina, February 16 to 17, 2015$55,000 · 5 events
- Winter Storm in Virginia, February 16 to 17, 201537 events
- Marine Strong Wind in Gulf of Mexico, February 16, 20154 injured · 1 event
- Winter Storm in North Carolina, February 16 to 17, 201531 events
- Heavy Snow in West Virginia, February 16 to 17, 201530 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558855, 558857, 558858, 558859, 558860, 558861, 558862, 558863, 558864, 560397, 558865, 558866, 558867, 558868, 558869, 558870, 558871.